Alert archive / Pennsylvania / Flash Flood Warnings in 2006

Flash Flood Warning 55, NWS State College, PA

September 8, 2006Cumberland County, Pennsylvania

NWS State College, PA issued this flash flood warning at Sep 8, 2006, 8:34 PM EDT for Cumberland County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2006, 8:34 PM EDT (00:34 UTC)
Expired
Sep 8, 2006, 11:30 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Cumberland County, PA

The radar

The State College radar (KCCX), 112 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2006-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2006-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1433 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 090037
FFWCTP
PAC041-090330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
834 PM EDT FRI SEP 8 2006

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CUMBERLAND COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 1130 PM EDT

* AT 830 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  STORMS WITH TORRENTIAL RAIN OVER SOUTHERN CUMBERLAND COUNTY JUST 
  EAST OF MOUNT HOLLY SPRINGS. FLOODING OF PINE GROVE ROAD IN
  DICKERSON TOWNSHIP WAS REPORTED NEAR MOUNT HOLLY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BOILING
  SPRINGS...MOUNT HOLLY SPRINGS AND PINE GROVE FURNACE STATE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. NEVER ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR IN AN
AUTOMOBILE. TURN AROUND DONT DROWN

PLEASE REPORT FLOODING...HAIL OR WIND DAMAGE TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4001 7733 4009 7709 4019 7709 4019 7733

$$

FORECASTER: MARTIN
1 follow-up statement
000 
WGUS71 KCTP 090153
FFSCTP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
948 PM EDT FRI SEP 8 2006

PAC041-090330-
CUMBERLAND PA-
948 PM EDT FRI SEP 8 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT FOR
CUMBERLAND COUNTY...

AT 945 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED 
TO INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER CENTRAL 
CUMBERLAND COUNTY. THE WORSE STORMS WERE JUST EAST OF MOUNT HOLLY 
SPRINGS. RADAR INDICATES THAT UPWARDS OF 4 TO 5 INCHES OF RAIN HAS 
OCCUR ACROSS SOUTH CENTRAL CUMBERLAND COUNTY. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN STATE
COLLEGE PA.

LAT...LON 4001 7733 4009 7709 4019 7709 4019 7733

$$

FORECASTER: MARTIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 2:23 PM EDT, 6 hours 11 minutes earlier.

Area forecast discussion, Sep 8, 2:23 PM EDT, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
223 PM EDT FRI SEP 8 2006

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...

A FEW SHOWERS WITH A FEW STROKES OF LTG HAVE MANAGED TO GROW OVER
ADAMS/YORK COUNTIES AND SPREAD INTO SURROUNDING AREAS. TCU/MDT CU
FORMING ELSEWHERE ALONG THE HIGHEST TERRAIN AND WHERE MSTR IS
GREATEST.

WHILE MIXING AND FAIRLY DECENT MID-LVL CAP WILL KEEP RDR RETURNS SCT
AT BEST...WE WILL KEEP A SLIGHT CHC FOR PRECIP IN NE AND SC COUNTIES
AND A 30 POP FOR THE SE THIS EVENING. REST OF TONIGHT WILL HOLD
CLEARING SKIES AND THE VALLEY FOG WILL RETURN. MINS WILL RUN VERY
CLOSE TO NORMS...WITH UPPER 40S IN NRN MTS AND NEAR 60 AT MDT.

TEMPS WILL RISE NICELY TO 75-85F ON SAT...WITH MAXES SOME 5-6 DEGS
ABOVE NORMAL ADDING ANOTHER DEG OR TWO TO TODAY/S NUMS. A COLD FRONT
WILL DROP DOWN FROM THE NORTH LATE IN THE DAY AND IN THE EVENING ON
SATURDAY...BUT LIMITED DYNAMICS AND MEAGER MOISTURE WILL KEEP THREAT
OF PRECIP LOW. TROUBLE MAY COME AS SHEAR IS RATHER IMPRESSIVE ACROSS
NY STATE DURING THE AFTN...AND SOME STRONGER/NEAR-SEVERE STORMS
COULD FIRE UP IN THE LATE DAY JUST TO OUR NORTH AND HEAD THIS WAY.
WILL HOLD POPS TO 40-50 PCT UP THERE...AND TAPER TO LESS THAN
MENTIONABLE IN THE LOWER SUSQ. WILL KEEP ONLY SLIGHT CHC POPS FOR
THE NIGHTTIME SAT NIGHT...AS SUNSET WILL FURTHER DECREASE CHCS FOR
CONVECTION. MINS SAT NIGHT WILL BE CLOSE TO MAV/FWC BLEND.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...

HIGH PRESSURE WILL KEEP CONDITIONS DRY ON SUNDAY. HOWEVER AN UPPER
LOW WILL MOVE ACROSS THE PLAINS STATES AND MID MISSISSIPPI VALLEY
ALLOWING FOR MOISTURE TO RETURN TO THE FORECAST AREA LATE MONDAY.
GENERAL CHANCES WERE ADDED TO THE GRIDS THROUGH MID WEEK AS THE
LOW TAKES ITS TIME MOVING EAST AND THE ASSOCIATED SURFACE LOW
MOVES TO THE DELMARVA BY THURSDAY EVENING.

&&

.AVIATION...

MDT/TCU OUT THERE NOW POPPING OFF THE HIGH TERRAIN WILL CONTINUE
INTO EARLY EVENING...WITH A FEW OF THE BEEFIER CLOUDS MAKING A BRIEF
SHOWER...BUT WILL DIE SOON AFTER 00Z. WITH COVERAGE SO SPARSE...WILL
BARELY MENTION IN TEMPO GROPS FOR CLOSEST SITES. REST OF NIGHT
SHOULD BE CLEARING AND VALLEY FOG WILL FORM AGAIN TONIGHT. WILL
BRING THE USUAL SUSPECTS DOWN TO MVFR AND LATER IFR. ANY CHC OF
SHOWERS SAT SHOULD BE AFT END OF FCST PD /18Z/.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DANGELO
LONG TERM...TYBURSKI
AVIATION...DANGELO
Hazardous weather outlook, Sep 8, 11:10 AM EDT, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1110 AM EDT FRI SEP 8 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-091515-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
1110 AM EDT FRI SEP 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 8, 6:30 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
630 PM EDT FRI SEP 8 2006

PAZ036-063-082330-
CUMBERLAND-FRANKLIN-
630 PM EDT FRI SEP 8 2006

...A STRONG THUNDERSTORM WILL AFFECT CUMBERLAND AND FRANKLIN
COUNTIES...

AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF SHIPPENSBURG...MOVING
SOUTHEAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR ROXBURY AROUND
645 PM...NEWBURG AROUND 715 PM AND JUST NORTH OF SHIPPENSBURG AROUND
730 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 190 AND 212...I-81 BETWEEN
MILE MARKERS 22 AND 40.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS. USE CAUTION IF TRAVELING EARLY THIS EVENING.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS LIGHTNING FROM THIS STORM.

FORECASTER: MARTIN

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 9:15 PM EDTFlash Flood WarningCTPYork3 hr
Sep 9, 5:40 AM EDTDense Fog AdvisoryCTPAdams, Bedford, Clinton, Columbia, Cumberland, Dauphin and 15 more4 hr
Sep 9, 3:42 PM EDTSevere Thunderstorm WarningCTPCameron, Elk63 min
Sep 9, 4:09 PM EDTSevere Thunderstorm WarningCTPClinton, Potter51 min
Sep 9, 5:55 PM EDTSevere Thunderstorm WarningCTPSullivan35 min

Nearby

Flash Flood Warnings in Pennsylvania, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.